How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17331
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

is suboxone meant to be a temporary aide to help a person withdraw

This answer was rated:

is suboxone meant to be a temporary aide to help a person withdraw from narcotics, like how the 'patch' or lozenges are to wean from nicotine addition? or is suboxone a permanent treatment for narcotic addiction? what happens if a patient goes off of subxone?
Thank you for using JustAnswer.

Suboxone can be used in multiple ways. The primary use of Suboxone is to help a person get off whatever opiate that is the drug of choice. In that sense, it is a substitute that is able to blunt the withdrawal symptoms by affecting the opiate receptor, but is limited in how much action is present, so does not get the high associated with other opiates.

Although it is similar to using an alternative source of nicotine in smokers, such as the patch, it is also slightly different. Nicotine replacement is using the exact same drug in a controlled method, whereas the Suboxone is similar but not exactly the same, since it is limited in the level of action.

Ideally, the Suboxone would be provided for a limited period of time, and then the Suboxone can be gradually tapered. Since the person is still receiving a drug that is stimulating the opiate receptor, there is still the addiction to be dealt with when the drug is tapered. However, using the Suboxone for a period of time allows for first overcoming the psychologic aspect of the addiction, such as seeking the immediate desirable effect of taking the opiate Then, after a period of time, stopping the Suboxone will allow for dealing with the remaining physical addiction. Performing a gradual addiction will help blunt the withdrawal symptoms, but there will still be the addiction and the desire to use the drug that is present with the addiction, and ultimately, it will still need a certain level of will power to refuse to return to the original drug to which the person was addicted.

In some people, the Suboxone can be used for a longer period of time as a replacement for the opiate, as maintenance for the opiate addiction. This can occur in people that find it difficult to taper off the Suboxone or have had more difficulty in the addiction.In this situation, there will be periodic reassessment of whether the patient is ready for a taper off the Suboxone, but some of these people will be on the Suboxone for a long period of time.

If you have any further questions, please let me know.

Customer: replied 3 years ago.

thanks for your detailed response. i have heard that taking opiates while on suboxone makes the person feel sick and as such suboxone also acts as a deterrrent to taking opiates. is this true?

I'm sorry for the delay, but I was away from the computer.

This is not entirely accurate.

Since the Suboxone also has a limit on the effect on the opiate receptor, it also will block any other opiate from affecting the receptor, but the effect will vary according to the order in which it is taken. If you are taking an opiate and while the opiate is in your system, take the Suboxone, it will precipitate withdrawal, which will make the person very sick. However, if you are already taking the Suboxone and is in your system when you take the opiate, it will simply not have any effect, but there is no withdrawal or other "sickness." If you are psychologically seeking the high from the opiate, the absence of the high may make you feel worse, but it is not because of a sickness from taking the opiate while the Suboxone is in the system.

Dr. D. Love and 2 other Medical Specialists are ready to help you